Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Springfield, MO

August 19, 2018Wright County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 19, 2018, 11:26 PM CDT for Wright County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2018, 11:26 PM CDT (04:26 UTC)
Expired
Aug 20, 2018, 4:09 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Wright County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted.

861 
WGUS53 KSGF 200426
FFWSGF
MOC229-201030-
/O.NEW.KSGF.FF.W.0030.180820T0426Z-180820T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1126 PM CDT SUN AUG 19 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Eastern Wright County in southwestern Missouri...

* Until 530 AM CDT Monday.

* At 1124 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have already fallen in the headwaters region of the Gasconade 
  River. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Mansfield...                      Dawson...
  Norwood...                        Hartville...
  Manes...                          Graff...

This warning includes but is not limited to the following low water
crossings...
Route E north of Highway 38 at The Gasconade River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3707 9259 3725 9255 3730 9246 3736 9244
      3747 9245 3747 9225 3721 9225 3706 9239

$$

Schaumann
1 follow-up statement
823 
WGUS73 KSGF 200909
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
409 AM CDT MON AUG 20 2018

MOC229-200917-
/O.CAN.KSGF.FF.W.0030.000000T0000Z-180820T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wright MO-
409 AM CDT MON AUG 20 2018

...THE FLASH FLOOD WARNING FOR EASTERN WRIGHT COUNTY IS CANCELLED...

The heavy rain has ended. No ongoing road closures due to flooding 
have been reported. The threat for rapid rises in water levels has 
diminished. Flash flooding is no longer expected to pose a threat to 
life or property. 

LAT...LON 3707 9259 3725 9255 3730 9246 3736 9244
      3747 9245 3747 9225 3721 9225 3706 9239

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 6:21 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 19, 6:21 PM CDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
621 PM CDT Sun Aug 19 2018

...Updated for 00Z Aviation Discussion...

.SHORT TERM...(This evening through Monday)

A large shield of showers and thunderstorms extended deep into
extreme southeast Kansas and the Missouri Ozarks this afternoon.
This was in response to an unseasonably strong upper level low
pressure system, that was circulating over the central Plains.

This feature has a surface reflection centered over east central
Kansas, which helped to bring in an airmass rich in moisture, and
slightly more unstable.

Determining if organized thunderstorms will develop late this
afternoon and early evening was the primary forecast challenge
today. Some of the CAMS models showed deep convection, while
others have not.

Shear will be strong for the time of year, however, instability
levels are in question. A Special RAOB was performed at 2pm to
assess how unstable the Ozarks airmass really was. We are
especially focused on the lower distribution of cape, and how much
of it exists.

The HRRR shows organized line segments to developing within an
environment containing 0-3km shear vector magnitudes of around 35
knots. If sufficient low level cape is present, we could
experience pockets of damaging winds, and even a couple of spin up
tornadoes.

Showers and thunderstorms will linger at random late tonight and
into tomorrow. South central Missouri could have a marginal to
slight risk for additional thunderstorms tomorrow. Look for highs
in the low 80s on Monday.

.LONG TERM...(Tuesday through Sunday)

Fall like weather is expected through the rest of the work week as
rain chances end Monday evening. With northwest flow keeping a
cool continental airmass over the region, temperatures will warm
up into the low to mid 80s on an afternoon basis through Thursday.

An upper level speed max is signaled by the models to approach by
Friday, bringing a chance for showers and thunderstorms.

As mid level heights rise toward next weekend, models do suggest a
warming trend, with temperatures back in the 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 621 PM CDT Sun Aug 19 2018

A line of strong to severe thunderstorms are moving across
southwest Missouri. The line has cleared KJLN, but KSGF and KBBG
will see strong to severe thunderstorms in the next few hours. IFR
visibilities/ceilings along with strong winds likely with this
line, and the potential for tornadoes will also continue. This
line will move east of KBBG and KSGF by 03Z, but still some
remaining showers/storms are not out of the question the
remainder of the night. Mainly VFR conditions then expected behind
the line, although some local MVFR ceilings will be possible in
any remaining showers. Another chance for convection will occur
late in the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Raberding
Hazardous weather outlook, Aug 19, 11:12 PM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1112 PM CDT Sun Aug 19 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210415-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1112 PM CDT Sun Aug 19 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated lightning risk.

DISCUSSION...

  Thunderstorms will continue to track east across the eastern
  Ozarks overnight. An isolated stronger storm cannot be ruled out,
  but the main risk with be dangerous cloud to ground lightning and
  heavy downpours of rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  Strong to severe thunderstorms will again be possible Monday
  mainly across the eastern Ozarks.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, Aug 19, 7:47 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TORNADO          1 S DIGGINS             37.15N 92.85W
08/19/2018                   WEBSTER            MO   NWS STORM SURVEY

            NWS STORM SURVEY FOUND LIMITED DAMAGE TO
            LIMBS AND ONE UPROOTED TREE WITHIN THE
            REGION WHERE SPOTTERS REPORTED DEBRIS AND
            ROTATION IN THE AIR. PATH FROM SPOTTERS
            EXTENDED FROM NN NORTHEASTWARD ACROSS
            HIGHWAY 60 NEAR BONNET RD WHERE DEBRIS WAS
            REPORTED TO HAVE BLOCKED THE HIGHWAY,
            CONTINUING TO NEAR THE FARM AUCTION BARN,
            AND ENDING APPROXIMATELY NEAR GENTRY ROAD
            AND THE JAMES RIVER. TIME ESTIMATED BY
            RADAR. ESTIMATED BY RADAR.

&&

SR
Local storm report, Aug 19, 7:56 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     4 S HALF WAY            37.56N 93.25W
08/19/2018                   POLK               MO   EMERGENCY MNGR

            REPORT OF BARN ROOF BLOWN OFF AT SOUTH 210TH
            AND HIGHWAY YY.

&&

KP
Local storm report, Aug 19, 9:13 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
913 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TORNADO          1 NW MCDOWELL           36.84N 93.81W
08/19/2018                   BARRY              MO   TRAINED SPOTTER

            CORRECTS PREVIOUS TORNADO REPORT FROM 1 NW
            MCDOWELL. SPOTTER CONFIRMS TORNADO ON THE
            GROUND 3 MILES SOUTH OF AURORA, MO.

&&

KP
Local storm report, Aug 19, 9:45 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     2 WSW REPUBLIC          37.11N 93.51W
08/19/2018                   GREENE             MO   PUBLIC

            MULTIPLE TREE LIMBS DOWN WITH MINOR DAMAGE
            TO OUTBUILDINGS. TIME ESTIMATED BY RADAR.

&&

JSS
Local storm report, Aug 19, 10:08 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1008 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     4 S HALF WAY            37.56N 93.25W
08/19/2018                   POLK               MO   EMERGENCY MNGR

            REPORT OF BARN ROOF BLOWN OFF AT SOUTH 210TH
            AND HIGHWAY YY.

0723 PM     TSTM WND GST     1 WSW REPUBLIC          37.12N 93.50W
08/19/2018  E60 MPH          GREENE             MO   TRAINED SPOTTER

            SPOTTER REPORTED AN ESTIMATED 60MPH WIND
            GUST AND A LARGE TREE DOWN BLOCKING A
            ROADWAY. TIME ESTIMATED FROM RADAR.

0721 PM     TSTM WND DMG     1 SSW REPUBLIC          37.10N 93.49W
08/19/2018                   GREENE             MO   TRAINED SPOTTER

            SPOTTER REPORTS DOWNED POWER LINES AT THE
            INTERSECTION OF SOUTH ILLINOIS AVE AND
            MELODY LANE SOUTHWEST OF REPUBLIC. SPOTTER
            ALSO SEES SEVERAL LARGE TREE BRANCHES, AND
            SMALL TREE BLOWN DOWN IN THAT SAME AREA.
            6-10" IN DIAMETER. TIME ESTIMATED FROM
            RADAR.

0703 PM     TSTM WND DMG     2 WSW REPUBLIC          37.11N 93.51W
08/19/2018                   GREENE             MO   PUBLIC

            MULTIPLE TREE LIMBS DOWN WITH MINOR DAMAGE
            TO OUTBUILDINGS. TIME ESTIMATED BY RADAR.

0657 PM     TORNADO          4 S MARIONVILLE         36.95N 93.63W
08/19/2018                   LAWRENCE           MO   TRAINED SPOTTER

            TORNADO ON THE GROUND AND DAMAGE NEAR FARM
            ROAD 2230 EAST OF HIGHWAY 39.

0628 PM     TORNADO          1 NW MCDOWELL           36.84N 93.81W
08/19/2018                   BARRY              MO   TRAINED SPOTTER

            CORRECTS PREVIOUS TORNADO REPORT FROM 1 NW
            MCDOWELL. SPOTTER CONFIRMS TORNADO ON THE
            GROUND 3 MILES SOUTH OF AURORA, MO.

0547 PM     TSTM WND GST     3 WNW REEDS             37.14N 94.21W
08/19/2018  E60 MPH          JASPER             MO   TRAINED SPOTTER

0332 PM     TORNADO          1 S DIGGINS             37.15N 92.85W
08/19/2018                   WEBSTER            MO   NWS STORM SURVEY

            NWS STORM SURVEY FOUND LIMITED DAMAGE TO
            LIMBS AND ONE UPROOTED TREE WITHIN THE
            REGION WHERE SPOTTERS REPORTED DEBRIS AND
            ROTATION IN THE AIR. PATH FROM SPOTTERS
            EXTENDED FROM NN NORTHEASTWARD ACROSS
            HIGHWAY 60 NEAR BONNET RD WHERE DEBRIS WAS
            REPORTED TO HAVE BLOCKED THE HIGHWAY,
            CONTINUING TO NEAR THE FARM AUCTION BARN,
            AND ENDING APPROXIMATELY NEAR GENTRY ROAD
            AND THE JAMES RIVER. TIME ESTIMATED BY
            RADAR. ESTIMATED BY RADAR.

&&
Local storm report, Aug 19, 10:30 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1030 PM CDT SUN AUG 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     1 S BOLIVAR             37.60N 93.41W
08/19/2018                   POLK               MO   PUBLIC

            LARGE TREE LIMB DOWN ON CAR. TIME ESTIMATED
            BY RADAR.

&&

JSS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:31 PM CDTSevere Thunderstorm WarningSGFChristian, Dallas, Greene, Polk, Stone, Webster59 min
Aug 19, 8:00 PM CDTAreal Flood AdvisorySGFGreene3 hr
Aug 19, 8:01 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski, Webster59 min
Aug 19, 9:16 PM CDTSevere Thunderstorm WarningSGFDent, Laclede, Phelps, Pulaski, Texas44 min
Aug 19, 9:57 PM CDTSevere Thunderstorm WarningSGFMaries40 min
Aug 20, 12:47 PM CDTSevere Thunderstorm WarningSGFHowell43 min
Aug 20, 1:21 PM CDTFlash Flood WarningSGFHowell2 hr
Aug 20, 1:56 PM CDTSevere Thunderstorm WarningSGFOregon64 min

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.